Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 269, NWS North Platte, NE

August 15, 2018Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2018, 7:11 PM CDT for Lincoln County, Nebraska. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 7:11 PM CDT (00:11 UTC)
Expired
Aug 15, 2018, 8:00 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
80.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:11 PM CDTHAIL 1North Platte, NEREPORTED NEAR SUNSET AND BUFFALO BILL ROAD.
Aug 15, 7:11 PM CDTHAIL 1.25North Platte, NEREPORTED AT THE 2800 BLOCK OF WEST 6TH STREET.
Aug 15, 7:20 PM CDTTSTM WND DMG5 Se North Platte, NEWIND DRIVEN HAIL RESULTED IN CROP DAMAGE... CORN STALKS SNAPPED AND LEAVES SHREDDED.
Aug 15, 7:21 PM CDTTSTM WND GST 53North Platte 1se, NEMESONET STATION E6000, NORTH PLATTE 1SE.
Aug 15, 7:36 PM CDTHAIL 15 Ssw Maxwell, NEHAIL ACCUMULATIONS COVERING THE GROUND. MEASURED 1 INCH PLUS RAIN IN 15 TO 20 MINUTES. TIME ESTIMATED FROM RADAR.
Aug 15, 7:39 PM CDTHAIL 15 S Maxwell, NEACCUMULATING HAIL WITH LARGEST BEING QUARTER SIZE. UP TO 2 INCHES DEEP IN PLACES. TIME ESTIMATE FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KLBF 160011
SVRLBF
NEC111-160100-
/O.NEW.KLBF.SV.W.0269.180816T0011Z-180816T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
711 PM CDT WED AUG 15 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Lincoln County in southwestern Nebraska...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located over North Platte
  Airport, or near North Platte, moving southeast at 35 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  North Platte, Brady, Maxwell, Lake Maloney State Recreation Area,
  North Platte Airport, Keith, Cottonwood Canyon State Wildlife
  Management Area and Jeffrey Canyon State Wildlife Management Area.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 172 and 202.
 Highway 83 between mile markers 70 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4114 10089 4128 10069 4108 10024 4105 10024
      4104 10023 4104 10024 4077 10063
TIME...MOT...LOC 0011Z 307DEG 30KT 4113 10070 

HAIL...1.25IN
WIND...80MPH
 
$$

JWS
3 follow-up statements
762 
WWUS53 KLBF 160024
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
724 PM CDT WED AUG 15 2018

NEC111-160100-
/O.CON.KLBF.SV.W.0269.000000T0000Z-180816T0100Z/
Lincoln NE-
724 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN LINCOLN COUNTY...

At 724 PM CDT, a severe thunderstorm was located near Maxwell, or 9
miles southeast of North Platte, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
North Platte, Brady, Maxwell, Lake Maloney State Recreation Area,
North Platte Airport, Keith, Cottonwood Canyon State Wildlife
Management Area and Jeffrey Canyon State Wildlife Management Area.

This includes the following highways...
 Highway 97 between mile markers 1 and 2.
 Interstate 80 in Nebraska between mile markers 172 and 202.
 Highway 83 between mile markers 70 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4114 10089 4128 10069 4108 10024 4105 10024
      4104 10023 4104 10024 4077 10063
TIME...MOT...LOC 0024Z 307DEG 32KT 4105 10062 

HAIL...1.25IN
WIND...70MPH
 
$$

JWS
103 
WWUS53 KLBF 160034
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
734 PM CDT WED AUG 15 2018

NEC111-160100-
/O.CON.KLBF.SV.W.0269.000000T0000Z-180816T0100Z/
Lincoln NE-
734 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 734 PM CDT, a severe thunderstorm was located near Maxwell, or 15
miles southeast of North Platte, moving southeast at 40 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Brady, Maxwell, Lake Maloney State Recreation Area, Keith, Jeffrey
Canyon State Wildlife Management Area and Cottonwood Canyon State
Wildlife Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 183 and 202.
 Highway 83 between mile markers 75 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4104 10077 4119 10048 4108 10024 4105 10024
      4104 10023 4104 10024 4077 10063
TIME...MOT...LOC 0034Z 302DEG 37KT 4099 10054 

HAIL...2.00IN
WIND...60MPH
 
$$

JWS
807 
WWUS53 KLBF 160039
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
739 PM CDT WED AUG 15 2018

NEC111-160100-
/O.CON.KLBF.SV.W.0269.000000T0000Z-180816T0100Z/
Lincoln NE-
739 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LINCOLN COUNTY...

At 739 PM CDT, a severe thunderstorm was located 7 miles south of
Maxwell, or 17 miles southeast of North Platte, moving southeast at
40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Brady, Maxwell, Lake Maloney State Recreation Area, Keith, Jeffrey
Canyon State Wildlife Management Area and Cottonwood Canyon State
Wildlife Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 183 and 202.
 Highway 83 between mile markers 75 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4104 10077 4119 10048 4108 10024 4105 10024
      4104 10023 4104 10024 4077 10063
TIME...MOT...LOC 0039Z 301DEG 33KT 4098 10050 

HAIL...2.75IN
WIND...60MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:34 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 15, 6:34 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 15 2018

Active weather is in store for most of north central Nebraska
through Thursday. Severe weather is possible late this afternoon and
into the evening as a front moves across the region. Large hail and
strong winds will be the primary threats, however, an isolated
tornado is also possible. As the event progresses overnight
Wednesday night, severe potential will diminish and heavy rain will
become the main threat. One to two inches are possible northeast of
a line from Valentine to Broken Bow through 7am CDT Thursday.

Rain will end on Thursday with much of the precipitation east of the
forecast area by 7am to 9am CDT. Lingering showers will continue
east of a line from Broken Bow to Ainsworth through the early
afternoon before tapering off. Daytime high temperatures on Thursday
will rise into the low 80s with locations that experience rain
showers much of the day only rising into the upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 15 2018

The extended period will start off dry as high pressure builds
across the central Plains. Dry weather will remain across the region
through midday Saturday. Expect temperatures to continue in the mid
to upper 80s for Friday and Saturday.

The next chance of rain and thunderstorms will arrive on Saturday
evening. Current model runs are inconsistent in timing of
precipitation arrival. For now, will have rain moving into locations
west of US-83 between 3pm and 6pm CDT. Rain will then progress
eastward through the overnight period. At this time severe potential
appears low, however, isolated thunderstorms are still possible. The
main concern with the rain on Saturday night and early Sunday will
be the potential for heavy rainfall. Locations across the I-80
corridor and into the southern Sandhills could easily see between 1
and 2 inches of new rain. For the most part due to the long duration
of this event and precipitation falling across the Sandhills,
flooding will not be a concern. In addition, small hail and brief
gusty winds could also be possible.

Rain showers will continue into Sunday, however, will be continuing
to move eastward. Rain ends from west to east throughout the day,
with all precipitation exiting the region by Sunday evening.
Additional rainfall up to a half inch is possible through Sunday.

High pressure and dry weather returns on Sunday night. Drier weather
and cooler temperatures will be the main stories through the middle
of next week. High temperatures will start off in the mid to upper
70s on Sunday and slowly rise into the upper 70s to low 80s by next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Aug 15 2018

For the KLBF terminal: Expect thunderstorms in the vicinity of the
terminal through 03z Thursday. Some strong storms are possible
from 00z to 02z with sfc wind gusts to 40 KTS, visibilities down
to 1SM, heavy rain and hail. Conds will improve after 04z with
scattered to broken ceilings 12000 to 25000 FT AGL. for the KVTN
terminal: Expect thunderstorms to impact the terminal through 05z
Thursday. conds will improve thereafter with ceilings ranging
from 15000 to 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 3:25 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed Aug 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms are expected to develop this evening across
all of western and north central Nebraska. A few storms could
become severe with large hail, damaging winds, and heavy
rainfall the primary threats. An isolated tornado may be possible
as well. The area of concern for severe weather is north of I-80
with the best chance north of a line from Merriman to Thedford to
Burwell. Rainfall between 1 to 2 inches is possible across
northern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Saturday night through Sunday morning.
At this time, severe weather is not anticipated. Stay tuned for
later outlooks as the details on this system become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4pm and 11pm CDT
Wednesday across most of north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, Aug 15, 6:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             10 SE ARTHUR            41.47N 101.56W
08/15/2018  E0.75 INCH       ARTHUR             NE   PUBLIC

&&

CBUTTLER
Local storm report, Aug 15, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             ARTHUR                  41.57N 101.69W
08/15/2018  E1.00 INCH       ARTHUR             NE   PUBLIC

            QUARTER SIZE HAIL REPORTED AT ARTHUR HIGH SCHOOL.

&&

JGOMEZ
Local storm report, Aug 15, 6:53 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     2 NE HERSHEY            41.18N 100.97W
08/15/2018  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Aug 15, 6:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 WNW OGALLALA          41.16N 101.83W
08/15/2018  E1.00 INCH       KEITH              NE   PUBLIC

            QUARTER SIZE HAIL AND 0.60 INCHES OF RAINFALL IN 30
            MINUTES.

&&

JGOMEZ
Local storm report, Aug 15, 7:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 W NORTH PLATTE        41.13N 100.79W
08/15/2018  E70 MPH          LINCOLN            NE   TRAINED SPOTTER

            ESTIMATED 70-80 MPH WIND GUSTS ON WEST SIDE OF NORTH
            PLATTE. LARGE TREE BRANCH DOWN

&&

SNIVELY
Local storm report, Aug 15, 7:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 W NORTH PLATTE        41.13N 100.79W
08/15/2018  M1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:14 PM CDTSpecial Weather StatementLBFBrown46 min
Aug 15, 7:18 PM CDTAreal Flood AdvisoryLBFLincoln117 min
Aug 15, 7:44 PM CDTSpecial Weather StatementLBFHayes46 min
Aug 15, 7:45 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln45 min
Aug 15, 7:46 PM CDTSpecial Weather StatementLBFRock44 min
Aug 15, 8:01 PM CDTAreal Flood AdvisoryLBFFrontier, Lincoln119 min
Aug 15, 8:28 PM CDTSpecial Weather StatementLBFGosper32 min
Aug 15, 8:50 PM CDTSpecial Weather StatementLBFGarfield40 min
Aug 15, 9:20 PM CDTSpecial Weather StatementLBFGarfield40 min
Aug 15, 9:59 PM CDTSpecial Weather StatementLBFGarfield16 min
Aug 15, 10:22 PM CDTSpecial Weather StatementLBFLoup38 min
Aug 16, 12:34 AM CDTSpecial Weather StatementLBFRock26 min
Aug 16, 12:59 AM CDTSpecial Weather StatementLBFGarfield31 min
Aug 16, 1:26 AM CDTSpecial Weather StatementLBFGarfield34 min
Aug 16, 1:57 AM CDTSpecial Weather StatementLBFWheeler33 min
Aug 16, 3:23 AM CDTSpecial Weather StatementLBFValley37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.